Ohio, 2025

Hail in Ohio, September 20, 2025

September 20, 2025 · NWS PBZ · 1 event in 1 county or zone

5 C/km, some scattered thunderstorms developed off of remnant outflow and weak convergence along a stalled boundary. Despite the weak shear, favorable CAPE profiles supported a sufficiently strong and long-lived updraft to produce quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Within an area of uncapped 1500 J/kg MLCAPE, less than 20 knots of effective shear, and decent mid-level lapse rates near 6-6.5 C/km, some scattered thunderstorms developed off of remnant outflow and weak convergence along a stalled boundary. Despite the weak shear, favorable CAPE profiles supported a sufficiently strong and long-lived updraft to produce quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 20, 2:04 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 20, 2:04 PM EST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
304 PM EDT Sat Sep 20 2025

.SYNOPSIS...
Above normal temperatures will continue through the weekend.
A few showers and storms may develop south of Pittsburgh today,
but the better chance for more widespread precipitation will
arrive later on Monday and continue through mid-week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
KEY MESSAGES:

- Scattered showers/storms possible this afternoon south of
  Pittsburgh
- Continued above normal temperatures
---------------------------------------------------------------

Update...
Increased POPs for the I 70 corridor, where convergence in the
vicinity of a surface boundary has resulted in showers and
thunderstorms developing. Radar indicated hail is possible in
some of these storms as they pulse up in strength. With dry air
aloft in place, some gusty wind is also possible. Added these
attributes to the grids as well. The latest mesoanalysis shows
1000-1500 j/kg ML CAPE in this region as well, with increased
moisture in the lower levels. DCAPE values are around 500-600
j/kg, especially across OH, where more mid level dry air is
observed.

Previous discussion...
Dry conditions are expected for most through today with surface
ridging extending south from an area of high pressure centered over
Ontario. Some mid to upper level clouds will stream through on
the periphery of a central CONUS mid-level trough with a light
easterly wind.

The exception to the dry conditions will be along and south of I-70
and perhaps the WV Panhandle where modest convergence along a
stalled frontal boundary and orographic ascent may be enough to
spark off a few showers/storms this afternoon. HREF prob of SBCAPE
>1000 J/kg sneaks up to around 60-70% with weak cloud layer mean
wind which points toward poor convective organization. With higher
PWAT values around 1.1-1.2" and modest CAPE, probability for >0.5"
of rain is actually not zero across northern West Virginia reaching
as high as 30-40%, though rainfall will be localized.

Could see a few showers linger overnight as weak shortwave energy
traverses the area and the stationary boundary wiggles around, but
coverage should generally wane after sunset. Overnight lows will
remain mild with elevated southeasterly flow and steady to gradually
increasing dew points overnight. Fog development should be limited
given the elevated wind, but sheltered areas or those that see some
rain today could have some after midnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Additional showers/storms possible later Sunday in eastern
  Ohio
- Temperatures remain above normal
----------------------------------------------------------------

Saturday's stalled boundary is progged to lift north with increasing
southerly surface flow and given an extra kick by the aforementioned
shortwave energy. This will allow for an increase in temperatures
and dew points with a summer-like feel with mid to upper 80s for
highs and low to mid 60s for dew points. Meanwhile, modest mid-level
height falls will occur on Sunday as shortwave energy rotates
through the Great Lakes regions. This is expected to initiate
initially disorganized scattered showers and thunderstorms across
the Ohio Valley in the early to mid afternoon hours that will slide
north and east into the evening and eventually into our eastern Ohio
counties closer to sunset. Coverage and organization should increase
a bit headed into the evening hours with better deep layer shear as
a broad south/southwest 20-25 knot low level jet develops beneath
increasing veering flow up to 700 mb. HREF prob for >1000 J/kg
SBCAPE and 20 knots of deep layer shear reaches 40-50% which could
point toward a low end wind threat, though latest CAMs suggest
arrival time around sunset in our eastern Ohio Counties. SPC day 2
outlook has encompassed those counties in a Marginal Risk (1/5) for
damaging wind, but a lower severe threat is a plausible solution
in our area if arrival time does prove to be after sunset.

Additional shortwave movement will support a continued chance of
showers overnight. Warm advection with elevated southerly flow
likely means lows won't dip out out of the 60s across the area save
north of I-80.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Measurable rain expected within the long term period
- Near average temperatures expected late week
------------------------------------------------------------------

Confidence is high that a ridge axis over the Northeast will
dissipate as a trough ejects into the Great Lakes region. This
will result in an increase in southwest flow, leading to
elevated dew points and enhanced vertical wind shear and
increase our chances for showers and thunderstorms during this
time period. As for timing, precipitation chances will increase
across the Ohio River Valley beginning early Monday morning and
persisting into Tuesday.

Through early Tuesday morning, global ensemble guidance
indicates a probability exceeding 60% for at least a quarter
inch of precipitation for areas north of Pittsburgh and into
eastern Ohio. The probability of one inch of rain is considered
low over the 24 hour time period (less than 15%). As we progress
into the mid to late week time period, the potential for
additional rainfall and near- normal temperatures is noted due
to a lingering upper-level low centered to our southwest.
Overnight low temperatures may remain 5 degrees above average
with lingering low-level moisture and increase coverage.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions are likely to continue through Saturday night as
surface ridging extends south from high pressure located across
Ontario. Weak surface convergence along a stalled frontal
boundary south of PIT, along with orographic ascent, should be
enough to yield a few showers/storms this afternoon with highest
probability across northern WV. Probability for impacts to MGW
are low and confidence has only warranted a PROB30 mention.
Elsewhere, scattered mid to upper level clouds will stream
overhead and wind remains light out of the east.

MVFR probability increases along and east of the ridges
overnight Saturday night with persistent easterly flow advecting
Atlantic moisture inland in the form of low stratus. DUJ/LBE see
40-60% probability of ceilings <3kft overnight into tomorrow
morning on the periphery of the stratus deck while all other
sites remain VFR. That stratus will gradually mix out and exit
to the east by mid-morning. The remainder of the day will bring
VFR and a 8-10 knot southeasterly wind. Mid and upper level
cloud coverage increases again from the southwest in the
afternoon as an upper trough spins across the Great Lakes.

.OUTLOOK....
Some scattered showers and storms may impact ZZV Sunday
afternoon and evening. A series of shortwaves provide varying
rain chances through the middle of next week. While VFR is
likely to be the predominant flight category through this
timeframe, periods of heavier rain and/or patchy morning
stratocu may result in MVFR restrictions.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...WM/MLB
SHORT TERM...MLB
LONG TERM...Hefferan
AVIATION...MLB
Hazardous weather outlook, Sep 20, 11:44 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1244 PM EDT Sat Sep 20 2025

OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>022-029-031-
073>078-WVZ001>004-012-021-509>514-211645-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1244 PM EDT Sat Sep 20 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-211645-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1244 PM EDT Sat Sep 20 2025

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms Sunday afternoon and evening may pose a low
end damaging wind threat. A Marginal Risk (1/5) for severe weather is
in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

The radar

The Pittsburgh radar (KPBZ), 74 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Belmont

When
September 20, 3:16 PM EST
Where
Belmont County, 0.84 mi WSW of Blaine
Measured
1 in hail
Reported by
Public
Coordinates
40.067, -80.835

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287858.